Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 12, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Apr 12, 2018, 2:18 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 13, 2018, 10:00 AM MDT. It was in force for 10 hr. 22 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 2018, 2:18 PM MDT (20:18 UTC)
- In effect from
- Apr 13, 2018, 10:00 AM MDT
- Expired
- Apr 13, 2018, 8:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 10:10 AM MDT | NON-TSTM WND GST 53 | 4 Nw Orogrande, NM | ELEV 4183 FT WSMR |
| Apr 13, 10:18 AM MDT | NON-TSTM WND GST 52 | 1 N Dell City, TX | ELEV 3708 FT WTMESO |
| Apr 13, 10:50 AM MDT | NON-TSTM WND GST 52 | 3 Nne Capitol Peak, NM | ELEV 4679 FT WSMR |
| Apr 13, 10:58 AM MDT | NON-TSTM WND GST 53 | 3 E El Paso, TX | ELEV 3706 FT AWS |
| Apr 13, 11:36 AM MDT | NON-TSTM WND GST 54 | 2 E Montana Vista, TX | ELEV 4087 FT WXUND |
| Apr 13, 12:00 PM MDT | NON-TSTM WND GST 50 | 2 Wnw El Paso, TX | ELEV 3799 FT TCEQ |
| Apr 13, 12:00 PM MDT | NON-TSTM WND GST 52 | 1 Nw El Paso, TX | ELEV 3799 FT TCEQ |
| Apr 13, 12:00 PM MDT | NON-TSTM WND GST 54 | 5 Ese El Paso, TX | ELEV 3681 FT TCEQ |
| Apr 13, 12:08 PM MDT | NON-TSTM WND GST 57 | 1 N Dell City, TX | ELEV 3708 FT WTMESO |
| Apr 13, 12:23 PM MDT | HIGH SUST WINDS 45 | 18 Nne Encinoso, NM | CSBF TRANSWESTERN PUMP. |
| Apr 13, 12:49 PM MDT | NON-TSTM WND GST 54 | 11 Ne El Paso, TX | ELEV 4007 FT CWOP |
| Apr 13, 1:09 PM MDT | NON-TSTM WND GST 53 | 4 Sse Deming, NM | ELEV 4300 FT WXUND |
| Apr 13, 1:15 PM MDT | NON-TSTM WND GST 53 | 2 E Clint, TX | ELEV 3689 FT WXUND |
| Apr 13, 1:37 PM MDT | NON-TSTM WND GST 51 | Winston, NM | ELEV 6192 FT EPZWXN |
| Apr 13, 1:41 PM MDT | NON-TSTM WND GST 57 | 1 Sw High Rolls, NM | ELEV 6841 FT CWOP |
| Apr 13, 1:45 PM MDT | NON-TSTM WND GST 55 | 3 Nne Capitol Peak, NM | ELEV 4679 FT WSMR |
| Apr 13, 1:59 PM MDT | NON-TSTM WND GST 59 | 7 Nne El Paso, TX | ELEV 4099 FT AWS |
| Apr 13, 2:00 PM MDT | NON-TSTM WND GST 52 | 11 Se El Paso, TX | ELEV 3678 FT AWS |
| Apr 13, 2:00 PM MDT | NON-TSTM WND GST 54 | 19 Wnw Tularosa, NM | ELEV 4025 FT WSMR |
| Apr 13, 2:48 PM MDT | NON-TSTM WND GST 51 | Ktcs, NM | ELEV 4858 FT ASOS |
| Apr 13, 2:49 PM MDT | NON-TSTM WND GST 61 | 1 S Sunspot, NM | ELEV 9190 FT WXUND |
| Apr 13, 3:05 PM MDT | NON-TSTM WND GST 58 | 22 Nw Tularosa, NM | ELEV 4085 FT WSMR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3630 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370 WWUS84 KEPZ 122018 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM Issued by National Weather Service MIDLAND/ODESSA TX 218 PM MDT Thu Apr 12 2018 ...CRITICAL TO NEAR EXTREME FIRE WEATHER CONDITIONS EXPECTED ON THURSDAY... .Very strong southwest winds will increase this morning as an upper trough moves in from the west. Conditions remain quite dry and abnormally warm. Sustained winds will increase to 35 to 45 mph with gusts over 60 mph in the mid-afternoon and evening hours. Relative humidities will fall into the 7 to 12 percent range and be slow to recover overnight. This will create a long duration, high-end critical fire weather event. NMZ110>113-TXZ055-056-130430- /O.NEW.KEPZ.FW.W.0012.180413T1600Z-180414T0200Z/ /O.CON.KEPZ.FW.W.0011.000000T0000Z-180413T0600Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 218 PM MDT Thu Apr 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR CRITICALLY LOW RELATIVE HUMIDITY, STRONG WINDS, AND VERY HIGH TO EXTREME FIRE DANGER FOR FIRE WEATHER ZONES 055, 056, 110, 111, 112, AND 113... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT FRIDAY FOR CRITICALLY LOW RELATIVE HUMIDITY, STRONG WINDS, AND VERY HIGH TO EXTREME FIRE DANGER FOR FIRE WEATHER ZONES 055, 056, 110, 111, 112, AND 113... * AFFECTED AREA...All of Southwest and South Central New Mexico and Far West Texas. This includes the Gila region, the Sacramento mountains, the southwest and south central deserts of New Mexico and the lowlands and peaks of Far West Texas. * WIND...Southwest winds 35 to 45 mph with gusts to 60 mph through this evening. Friday, west to northwest winds 25 to 35 mph with higher gusts. * HUMIDITY...7 to 12 percent. RH will be very slow to recover...staying below 15 percent until midnight, with minimal recoveries by Friday morning. Friday afternoon minimum relative humidities 7 to 12 percent can be expected. * IMPACTS...any fires that develop will likely spread very rapidly. Winds of this strength may bring down weakened trees and snags. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
476 WWUS84 KEPZ 130401 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 1001 PM MDT Thu Apr 12 2018 ...CRITICAL TO NEAR EXTREME FIRE WEATHER CONDITIONS EXPECTED AGAIN ON FRIDAY... .Strong northwest winds will continue on Friday, behind a pacific cold front that moves through overnight. Despite the much cooler weather expected, conditions will remain quite dry. Sustained winds will increase to 35 to 45 mph with gusts over 60 mph in the mid- afternoon and evening hours. Relative humidities will fall into the 7 to 12 percent range and be slow to recover overnight. This will create a long duration, high-end critical fire weather event. NMZ110>113-TXZ055-056-131415- /O.CON.KEPZ.FW.W.0011.000000T0000Z-180413T0600Z/ /O.CON.KEPZ.FW.W.0012.180413T1600Z-180414T0200Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 1001 PM MDT Thu Apr 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 055, 056, 110, 111, 112, AND 113... ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MDT FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 055, 056, 110, 111, 112, AND 113... * AFFECTED AREA...All of Southwest and South Central New Mexico and Far West Texas. This includes the Gila region, the Sacramento mountains, the southwest and south central deserts of New Mexico and the lowlands and peaks of Far West Texas. * WIND...Southwest winds 35 to 45 mph with gusts to 60 mph through this evening. Friday, west to northwest winds 25 to 35 mph with higher gusts. * HUMIDITY...7 to 12 percent. RH will be very slow to recover...staying below 15 percent until midnight, with minimal recoveries by Friday morning. Friday afternoon minimum relative humidities 7 to 12 percent can be expected. * IMPACTS...any fires that develop will likely spread very rapidly. Winds of this strength may bring down weakened trees and snags. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Tripoli
346
WWUS84 KEPZ 131322
RFWEPZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
722 AM MDT Fri Apr 13 2018
...CRITICAL TO NEAR EXTREME FIRE WEATHER CONDITIONS WILL CONTINUE
FRIDAY...
.Strong northwest winds will continue on Friday, behind a pacific
cold front that moves through overnight. Despite the much cooler
weather expected, conditions will remain quite dry. Sustained
winds will increase to 25 to 35 mph with gusts over 40-45 mph in
the mid- afternoon and evening hours. Relative humidities will
fall into the 7 to 12 percent range and be slow to recover
overnight. This will create a long duration, high-end critical
fire weather event.
NMZ110>113-TXZ055-056-140200-
/O.CON.KEPZ.FW.W.0012.180413T1600Z-180414T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110
SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111
SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113
CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055
EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056
HUDSPETH COUNTY-
722 AM MDT Fri Apr 13 2018
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR VERY LOW HUMIDITIES AND VERY STRONG WINDS FOR FIRE WEATHER
ZONES 055, 056, 110, 111, 112, AND 113...
* AFFECTED AREA...All of Southwest and South Central New Mexico
and Far West Texas. This includes the Gila region, the
Sacramento mountains, the southwest and south central deserts
of New Mexico and the lowlands and peaks of Far West Texas.
* WIND...West to northwest winds 25 to 35 mph with gusts
40 to 45 mph.
* HUMIDITY...7 to 12 percent can be expected.
* IMPACTS...any fires that develop will likely spread very
rapidly. Winds of this strength may bring down weakened trees
and snags. Outdoor burning is not recommended.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
&&
$$
20What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 12, 1:22 PM MDT, 56 minutes earlier.
Area forecast discussion, Apr 12, 1:22 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
122 PM MDT Thu Apr 12 2018Issued by NWS Midland
.SYNOPSIS...
A strong upper trough moving across the Great Basin today will bring
very windy conditions to the region this afternoon through Friday.
High wind and blowing dust is expected. Cooler conditions are
expected Friday behind a Pacific front. Look for lighter wind
Saturday and Sunday with temperatures warming into next week.
&&
.DISCUSSION...
The main concern remains the high wind... wind speeds have begun to
pick up this afternoon as daytime heating mixes stronger winds down
to the surface. The latest model runs continue to show a high wind
event running through Friday. A strong upper trough moving across
the Great Basin with a short wave rotating through the base of the
trough will combine with a deepening surface low to produce some of
the strongest wind observed in this region in months.
Tonight a Pacific front will move across the area. Much cooler air
will pour into the region with temps Friday expected to be about 20
degrees cooler. Winds will remain elevated overnight with very high
wind along eastern slopes early Friday. Areas of blowing dust can
be expected to reduce visibilities at times this afternoon through
Friday.
The weekend will be much quieter as an upper ridge starts to build
in from the west. Saturday should be cooler with temperatures
returning to near normal Sunday. Westerly flow then increases next
week for above normal temperatures. Another short wave will bring
some gusty wind Tuesday... however this one will pass further north
and not expected to be as strong. With dry conditions across the
area no rain expected for the coming week.
&&
.AVIATION...
Valid 12/18Z-13/18Z... Expect strong/gusty W/SW winds
to persist and even increase through the afternoon and evening
hours before decreasing slightly later tonight. The exception will
be a ELP where high winds look to continue overnight. High winds
will likely result in areas of BLDU through this evening,
decreasing vis to MVFR at all terminals and perhaps periods of
IFR at DMN. Otherwise, VFR conditions are expected.
&&
.FIRE WEATHER...
Extremely critical fire weather conditions have developed as a
strong upper system moves toward the central Rockies and
eventually onto the plains. The strongest winds will occur from
late this afternoon through overnight along eastern slopes with
little recovery of relative humidity. Minimum RH values will be 5
to 15 percent range this afternoon and Friday... with maximum RH
values only in the lower 20s tonight. Critical fire conditions
will persist Friday as strong west to northwest winds continue in
the morning... then begin decreasing Friday afternoon while
becoming more northerly. Cooler temperatures behind a Pacific
front and lower wind speeds over the weekend will result in
reduced fire weather concerns before warming again early next
week with critical fire weather conditions possible again Monday
and Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 57 66 43 67 / 0 0 0 0
Sierra Blanca 53 66 39 63 / 0 0 0 0
Las Cruces 48 62 38 66 / 0 0 0 0
Alamogordo 49 63 36 64 / 0 0 0 0
Cloudcroft 29 41 22 44 / 0 0 0 0
Truth or Consequences 46 61 40 66 / 0 0 0 0
Silver City 38 54 31 62 / 0 0 0 0
Deming 46 63 34 67 / 0 0 0 0
Lordsburg 43 62 34 68 / 0 0 0 0
West El Paso Metro 56 65 42 66 / 0 0 0 0
Dell City 51 68 38 66 / 0 0 0 0
Fort Hancock 56 69 41 67 / 0 0 0 0
Loma Linda 50 61 37 61 / 0 0 0 0
Fabens 55 67 40 67 / 0 0 0 0
Santa Teresa 52 65 40 67 / 0 0 0 0
White Sands HQ 52 63 40 66 / 0 0 0 0
Jornada Range 47 62 36 66 / 0 0 0 0
Hatch 46 63 37 68 / 0 0 0 0
Columbus 50 65 37 68 / 0 0 0 0
Orogrande 52 64 38 65 / 0 0 0 0
Mayhill 38 51 27 52 / 0 0 0 0
Mescalero 36 49 27 53 / 0 0 0 0
Timberon 36 49 26 50 / 0 0 0 0
Winston 35 52 29 60 / 0 0 0 0
Hillsboro 42 59 34 65 / 0 0 0 0
Spaceport 45 61 37 65 / 0 0 0 0
Lake Roberts 33 53 25 62 / 0 0 0 0
Hurley 39 57 30 63 / 0 0 0 0
Cliff 37 60 30 68 / 0 0 0 0
Mule Creek 38 56 32 65 / 0 0 0 0
Faywood 40 58 32 64 / 0 0 0 0
Animas 46 63 35 68 / 0 0 0 0
Hachita 45 63 34 67 / 0 0 0 0
Antelope Wells 47 65 35 66 / 0 0 0 0
Cloverdale 44 60 34 64 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until noon MDT Friday for NMZ408-413-415-416.
Blowing Dust Advisory until 10 PM MDT this evening for
NMZ403>407-410>414-417.
Red Flag Warning until midnight MDT tonight for NMZ110>113.
High Wind Warning until 9 AM MDT Friday for NMZ401>407-409>412-
414-417.
TX...High Wind Warning until noon MDT Friday for TXZ419.
Blowing Dust Advisory until 10 PM MDT this evening for
TXZ418>424.
Red Flag Warning until midnight MDT tonight for TXZ055-056.
High Wind Warning until 9 AM MDT Friday for TXZ418-420>424.
&&
27/72Hazardous weather outlook, Apr 12, 5:49 AM MDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 549 AM MDT Thu Apr 12 2018 NMZ401>417-TXZ418>424-131200- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 549 AM MDT Thu Apr 12 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Increasing winds and becoming very windy, especially this afternoon and evening. Winds will gust to 60 mph in many locations, possibly 70 mph along eastern slopes. These potentially damaging wind gusts will continue overnight along eastern slopes of the Franklin/Organ/San Andres Mountains but decrease somewhat elsewhere. Structural damage is possible. Expect hazardous driving conditions due to dangerous cross winds along north-south oriented roads, and because of dense blowing dust. Visibilities from blowing dust may drop to near zero at times in dust prone areas, especially along I-10 west of Lordsburg. Fire weather danger will be extreme. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday: Continued very windy with damaging wind gusts along eastern slopes of Franklin/Organ San Andres Mountains in the morning. Blowing dust is still possible but less dense due to much cooler air. Fire weather conditions will be critical. Monday and Tuesday: Winds will increase again, especially Tuesday but not as strong as today and Friday. Blowing dust will occur, especially west of Las Cruces. Critical fire weather conditions will return. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Fausett
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 8:43 PM MDT | Blowing Dust Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero | 25 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.